Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 108, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2001, 6:42 PM CDT for Cedar County, Jones County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 24, 2001, 6:42 PM CDT (23:42 UTC)
- Expired
- Jul 24, 2001, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cedar County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 242342 SVRMLI IAC031-105-250030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 642 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 730 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 7 MILES SOUTHWEST OF WAPSIPINICON STATE PARK...OR 7 MILES SOUTHWEST OF ANAMOSA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... WAPSIPINICON STATE PARK BY 645 PM CDT. MORLEY BY 650 PM CDT. OLIN BY 655 PM CDT. HALE BY 705 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4224 9134 4164 9133 4162 9093 4225 9093 $$ = HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:21 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 24, 2:21 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 221 PM CDT TUE JUL 24 2001 18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN MINNESOTA AIDED BY UPPER-LEVEL WAVE. ANOTHER WEAK SURFACE BOUNDARY STRETCHED ACROSS NORTHERN MISSOURI. MUCH COOLER AND DRIER CANADIAN AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA. FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD. THE FIRST IS THE TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT. SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE BUILDING IN. 12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF PRECIPITATION AND 500 MB VORTICITY CENTER. HOWEVER...AVN MOVES VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS FAVORED IN CURRENT FLAT WESTERLY PATTERN. ALL MODELS ARE SHOWING A QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF ZONES WILL REFLECT THIS. I ALSO AGREE WITH AVN/ETA...WHICH DUMP THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT. MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2 INCH PRECIPITABLE WATER VALUES OVERNIGHT. LOCAL AMOUNTS OF 3 OR MORE ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA. ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME... BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH... WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON... WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS. FWC ALSO LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV NUMBERS. IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK. MODELS DIVERGE SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY. MRF PUSHES ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP. .DVN... IA...NONE. IL...2NONE. MO...NONE. KINNEY/JDH
In the hours before
Special weather statement, Jul 24, 5:14 PM CDT, 1 hour 28 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-002-007-009- 015>018-024>026-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 PM CDT TUE JUL 24 2001 ...A SEVERE THUNDERSTORM WATCH INCLUDING MOST OF EAST CENTRAL AND SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS IS IN EFFECT UNTIL 11 PM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE COUNTIES IN THE NATIONAL WEATHER SERVICE QUAD CITIES COUNTY WARNING AREA. THE WATCH IS IN EFFECT UNTIL 11 PM CDT AND INCLUDES THE FOLLOWING LOCATIONS...FAIRFIELD...BURLINGTON...MONMOUTH... WASHINGTON...QUAD CITIES...PRINCETON ILLINOIS...CEDAR RAPIDS...IOWA CITY...MANCHESTER...DUBUQUE AND FREEPORT. THE ONLY COUNTIES IN THE COUNTY WARNING AREA...NOT INCLUDED IN THE WATCH...ARE LEE COUNTY IN SOUTHEAST IOWA...SCOTLAND AND CLARK COUNTIES IN NORTHEAST MISSOURI AND HANCOCK AND MCDONOUGH COUNTIES IN WEST CENTRAL ILLINOIS. AN AREA OF THUNDERSTORMS FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL MOVE EAST THIS EVENING THROUGH EAST CENTRAL AND SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS. THE STRONGER STORMS WILL BE MOVING INTO THE DUBUQUE...CEDAR RAPIDS ANY IOWA CITY AREAS BETWEEN 6 AND 7 PM. THEY SHOULD REACH THE FREEPORT...QUAD CITIES AND MT PLEASANT AREAS BETWEEN 8 AND 9 PM. THE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...TORRENTIAL RAINFALL AND POSSIBLY SOME LARGE HAIL. THE RAINFALL MAY BE HEAVY ENOUGH IN SOME AREAS TO CAUSE PONDING IN POORLY DRAINED AREAS AND THE FLOODING OF SMALL STREAMS. YOU SHOULD MONITOR THE LOCAL WEATHER CONDITIONS CLOSELY THIS EVENING AND BE PREPARED TO MOVE TO A SAFE LOCATION IF SEVERE THUNDERSTORMS THREATEN YOUR AREA. DLF
Local storm report, Jul 24, 6:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JESUP IA HEAVY RAIN
07/24/01 BUCHANAN 2.04 INCHES OF RAIN
RECORDED BETWEEN 4 AND
530 PM. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 24, 6:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM INDEPENDENCE IA HEAVY RAIN
07/24/01 BUCHANAN 2.56 INCHES OF RAIN
RECORDED SINCE 4 PM.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 24, 6:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT TUE JUL 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JESUP IA SMALL STREAM FLOODING
07/24/01 BUCHANAN SMALL CREEK OUT OF ITS
BANKS JUST WEST OF
JESUP...WITH WATER
COVERING A COUNTY ROAD.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.